Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 19, NWS Buffalo, NY

February 11, 2023

NWS Buffalo, NY issued this small craft advisory at Feb 11, 2023, 2:36 PM EST. It took effect at Feb 11, 2023, 4:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2023, 2:36 PM EST (19:36 UTC)
In effect from
Feb 11, 2023, 4:00 PM EST
Expired
Feb 12, 2023, 9:22 AM EST
In force
17 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

492 
WHUS71 KBUF 111936
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
236 PM EST Sat Feb 11 2023

LOZ042-120345-
/O.NEW.KBUF.SC.Y.0019.230211T2100Z-230212T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
236 PM EST Sat Feb 11 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 4 AM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-120345-
/O.NEW.KBUF.SC.Y.0019.230211T2300Z-230212T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
236 PM EST Sat Feb 11 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST SUNDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 6 PM this evening to 10 AM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
4 follow-up statements
612 
WHUS71 KBUF 120236
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
936 PM EST Sat Feb 11 2023

LOZ042-120900-
/O.CON.KBUF.SC.Y.0019.000000T0000Z-230212T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
936 PM EST Sat Feb 11 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 4 AM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-121045-
/O.CON.KBUF.SC.Y.0019.000000T0000Z-230212T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
936 PM EST Sat Feb 11 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SUNDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
408 
WHUS71 KBUF 120830
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
330 AM EST Sun Feb 12 2023

LOZ042-120930-
/O.CAN.KBUF.SC.Y.0019.000000T0000Z-230212T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
330 AM EST Sun Feb 12 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to subside this morning.

$$

LOZ045-121500-
/O.CON.KBUF.SC.Y.0019.000000T0000Z-230212T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
330 AM EST Sun Feb 12 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Southwest winds15 to 20 knowts and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
809 
WHUS71 KBUF 120831
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
331 AM EST Sun Feb 12 2023

LOZ045-121500-
/O.CON.KBUF.SC.Y.0019.000000T0000Z-230212T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
331 AM EST Sun Feb 12 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
262 
WHUS71 KBUF 121422
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
922 AM EST Sun Feb 12 2023

LOZ045-121530-
/O.CAN.KBUF.SC.Y.0019.000000T0000Z-230212T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
922 AM EST Sun Feb 12 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to subside today.

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 11, 1:20 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 11, 1:20 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
120 PM EST Sat Feb 11 2023

.SYNOPSIS...
High pressure will build into the Ohio Valley and eastern Great
Lakes tonight, and remain in place through early next week with an
extended period of dry weather and well above normal temperatures.
Even warmer temperatures will arrive later next week, along with an
increasing chance of rain as low pressure moves towards the Great
Lakes Thursday. Colder air will finally move back into the region
Friday, with the return to colder weather possibly being heralded in
by strong winds.

&&

.NEAR TERM /THROUGH SUNDAY/...
The lake effect snow showers southeast of Lake Ontario have all but
ended early this afternoon, with a few flurries left east and
southeast of the lake. The flurries will end completely by mid
afternoon as colder air aloft departs and inversion heights lower
further. Otherwise the extensive low stratus deck still in place
early this afternoon will clear from southwest to northeast, with a
few hours of sunshine developing across Western NY later this
afternoon, and clearing arriving east of Lake Ontario this evening.

Surface high pressure will settle over the Ohio Valley and northern
Mid Atlantic tonight through Sunday, providing our area with dry
weather and mainly clear skies. A shortwave and associated surface
low moving across northern Ontario and Quebec tonight will have no
direct impact on our area, but will bring a period of somewhat
stronger winds on the lake plains overnight, with winds gusting to
around 30 mph through most of the night across the Niagara Frontier
and in Jefferson County. Lows will range from the lower 30s along
the immediate lakeshores where the wind stays up, to the lower 20s
or even upper teens in the sheltered Southern Tier valleys and Lewis
County.

Sunday will be dry and mostly sunny as the area remains in a
favorable squeeze play between a frontal zone across northern
Ontario and Quebec, and low pressure moving north along the Mid
Atlantic coast. Winds will diminish as the pressure gradient relaxes
across the eastern Great Lakes. Temperatures will soar to well above
normal again, with mid to upper 40s in most areas, and upper 30s to
lower 40s for the North Country.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
This period will begin with our region lying within a col in the
surface pressure pattern Sunday night...in between low pressure
centers over northwestern Ontario and off the Mid-Atlantic
coastline...and areas of high pressure over Quebec and the
Tennessee/Ohio Valleys. Consequently...we can expect a dry and
tranquil night with our dry airmass...light winds...and mainly clear
skies also resulting in ideal conditions for radiational cooling.
Lows will range from the upper teens to lower 20s across the North
Country and Southern Tier to the mid 20s elsewhere.

Monday and Monday night a northern stream mid-level trough and
associated surface low will push eastward across Ontario and Quebec
Provinces...with the low center passing just south of James Bay and
pivoting its trailing weak cold front eastward and across our area
between very late Monday and Monday night. Out ahead of this system
we can expect increasing clouds and mainly dry conditions on
Monday...with a mild southwesterly flow also promoting another day
of above normal highs ranging through the 40s...with our normal warm
spots in the Finger Lakes possibly even tickling the 50 degree mark.

The cold frontal passage will then bring some widely scattered/
scattered light rain and snow showers to the area late Monday and
Monday night...with the greatest coverage of these found within
regions of favored upslope flow east of the lakes. This will
especially be the case east of Lake Ontario...where moisture and
thermal profiles both appear a bit more favorable...and where some
localized slushy snow accumulations of an inch or two may be
possible across the higher terrain. Otherwise...the arrival of a
brief shot of cooler air behind the front will allow temperatures to
settle back into the upper 20s and lower 30s by late Monday night.

On Tuesday the axis of surface high pressure will slide across New
York State...while upper-level ridging builds directly overhead.
This will result in fair dry weather along with increasing amounts
of sunshine...which combined with modest warm air advection will
allow for highs in the 40s south of Lake Ontario...and in the mid to
upper 30s across the North Country.

Tuesday night ridging at all levels will exit east across New
England...while the next mid-level trough/associated surface low
pushes from the Upper Mississippi Valley to the Upper Great Lakes.
Increasing warm advection/southerly low-level flow across our region
will lead to a marked non-diurnal temperature trend with early
evening lows in the upper 20s east to the mid/upper 30s west giving
way to steadily rising temps overnight...along with increasingly
breezy conditions as the night progresses. The latter will
especially be the case along the Lake Erie shoreline southwest of
Buffalo...where the increasing downslope flow may lead to some gusts
to 40 mph or so later on in the night. The overall warm advection
pattern and arrival of a surface warm front could also trigger at
least a few spotty showers...though the bulk of any precipitation
currently looks to remain to our north and west.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An area of low pressure that will briefly develop/strengthen
lee of the Rockies will bring a chance for some showers on
Wednesday as its weakening trough tracks across the Central
Great Lakes. The best chance for showers will be near and over
Lake Ontario, during the first half of Wednesday. As the system
passes to the north, a surge of warm air will push into the
region, resulting in afternoon highs on Wednesday in the low to
mid 50s for most areas, with even a few near 60 readings also
possible.

A deeper trough tracking across the Rockies along with another
trough dropping out of Canada, will phase Thursday night into
Friday, causing a strong sfc low to form ahead of the larger scale
trough. As the storm tracks northeast through the Central Great
Lakes, the systems warm front will cause showers to increase in
coverage, with additional showers expected depending on exact track
of the storm system, but another round with the passing cold front.
Precip in the form of rain, changing to a mix and then snow, can be
expected from late Thursday afternoon through Friday morning.
Guidance is starting to trend a little slower overall with the track
of the system, so additional pushing back of the precip onset time
may be needed. Additional showers will be possible behind the
passing system with a large trough over the region, and cooling
temps aloft behind the passing cold front, translating into a lake
response. 850H temperatures are expected to drop into the low to mid
teens Celsius below zero from Friday afternoon through early
Saturday morning. With current expected strength of low, track and
cold air advection, wouldn't be surprised to see gusty winds with
this system, but still too many changes that could possibly happen
for that yet.

Showers off the lakes should taper off through the morning on
Saturday.

Temperatures on Thursday will continue to be well above normal,
followed my moderating temperatures approaching more seasonable
levels for Friday into Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
An extensive stratus deck with MVFR CIGS across most of the area
early this afternoon will clear from southwest to northeast from mid
afternoon through early evening. High pressure will then build into
the Ohio Valley and eastern Great Lakes tonight through Sunday, with
widespread VFR conditions.

Outlook...

Monday through Tuesday...VFR.
Wednesday...Mainly VFR with a chance of showers.
Thursday...Areas of MVFR/local IFR with showers developing.

&&

.MARINE...
Low pressure passing by well to the north across Ontario and Quebec
tonight will bring increasing southwest winds to Lake Ontario, with
another period of Small Craft Advisory conditions. Winds will be
somewhat lower on Lake Erie, enough to produce choppy conditions,
but winds and waves are expected to remain just below Small Craft
Advisory criteria.

High pressure over the Ohio Valley and eastern Great Lakes will then
bring diminishing winds Sunday, lasting through early Monday.
Another period of stronger winds is then expected late Monday
through early Tuesday as another system passes by to the north of
the region and tightens the pressure gradient over the lower Great
Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...JJR
LONG TERM...SW
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Feb 11, 5:53 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
553 AM EST Sat Feb 11 2023

NYZ001>008-010>014-019>021-085-121100-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
553 AM EST Sat Feb 11 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-121100-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
553 AM EST Sat Feb 11 2023

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-121100-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
553 AM EST Sat Feb 11 2023

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.